Colorado, 2018Tornado and Hail in Colorado, May 18, 2018
May 18, 2018 · NWS BOU · 3 events in 2 counties and zones
A severe thunderstorm near Boulder produced penny to quarter size hail. In addition, a weak tornado touched down briefly near Bear Lake in Rocky Mountain National Park.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm near Boulder produced penny to quarter size hail. In addition, a weak tornado touched down briefly near Bear Lake in Rocky Mountain National Park. No damage was observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 18, 10:25 AM MST, 3 hours 14 minutes earlier.
Area forecast discussion, May 18, 10:25 AM MST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1125 AM MDT Fri May 18 2018
.UPDATE...
Issued at 1103 AM MDT Fri May 18 2018
There is quite a bit of Stratus over most of the plains currently.
Convection is already developing in the mountains and foothills
right now. The upper low circulation is over northern Utah right
now. There should be some synoptic scale upward motion through
the day, tonight and Saturday for the CWA. Current observations
show pretty uniform lower 50s F dew point readings over the
plains of the CWA. The current ACARS sounds show a decent cap
just above 700 mb. That should be low enough for today's heating
to get ride of it by mid afternoon. The Stratus is thinning slowly
on the satellite picture. Will keep the mention of severe of
sever going. Will up pops a bit. Went with a flood watch for a
good portion of the CWA from mid afternoon into Saturday evening.
The slow speed of the upper low, upslope and the moisture
expected for the CWA warrants it.
&&
.SHORT TERM...(Today and tonight)
Issued at 412 AM MDT Fri May 18 2018
...Severe thunderstorms expected over parts of northeast
Colorado this afternoon and evening...
...A chance for very heavy rainfall and flooding over parts of
northeast Colorado tonight and Saturday...
Outflow from thunderstorms over southwest Nebraska and far
northeast Colorado sent a strong outflow boundary southwest
through the area late last evening. Models did a poor job
capturing this feature, so the airmass near the surface is already
more moist than the models indicate. The fine details in the
models are all over the place for the next 24-36 hours and have
little confidence in the mesoscale features through tonight.
Broad upper level trough over the western U.S. and a closed
circulation over Utah will weaken and shift east today. Lowering
heights and lift with the approaching trough with trigger
thunderstorms this afternoon and evening. Mixed layer CAPE reaches
2000-3000 J/kg over northeast Colorado today. Shear is marginal
for supercells, so expect storm mode to be a mix of multicellular
storms and a few supercells. Golf ball size hail, damaging winds,
and an isolated tornado will be possible. Severe storm potential
could be limited along the Front Range if low clouds move in this
morning. Some models do not show low clouds, but low clouds are
just starting to form. Wouldn't be surprised if we end up cooler
with more clouds than the models indicate. Lowered highs a little
for this. Even with the cooler conditions, still expect storms to
form due to lift ahead of the trough.
Focus tonight shifts from severe weather to heavy rain and
possibly flooding. Models show a new closed 500 mb low, likely
a mesoscale convective vortex (MCV), forming somewhere over
northeast Colorado or southwest Nebraska. Little agreement among
the models where this will form, and thus where the heaviest
rainfall will occur. General trends in the models has been
stronger and farther southwest with the formation of this MCV. The
00Z GFS goes bonkers with an area of 5-8 inches of rainfall from
Denver north to Fort Collins and extending west into the foothills
for this afternoon through Saturday afternoon. The NAM and GEM
show 3-6 inches of rainfall on the backside of the MCV in the
northern foothills and southeast Wyoming. The ECMWF is lighter and
only shows about 2 inches of rain. The heavier rainfall amounts
appear due to a stronger low east of the foothills with 50 knot
upslope flow. The ECMWF is weaker and farther east with the
circulation, so there is no upslope component to produce the
heavier rainfall amounts. The stronger trend and farther
southwest development with the models is worrisome.
Snow level will fall overnight and end up close to 9000 feet MSL
by 12Z Saturday in the northern mountains. Will issue a Winter
Storm Watch for the Front Range mountains, north of I-70.
.LONG TERM...(Saturday through Thursday)
Issued at 412 AM MDT Fri May 18 2018
The threat for heavy snow in the mountains of Larimer and Boulder
counties will continue through the day Saturday. The upper low at
this time remains over northeast Colorado through 00z Sunday. This
will also produce a prolonged period of moderate to heavy rainfall
for foothills of Larimer and Boulder counties. Consequently, the
threat for flooding and flash flooding will be elevated.
Uncertainty in the track of the different model solutions keep the
potential rainfall amounts in question as well so will need to
keep a close eye on the hydro conditions through Saturday. The
system is expect to slowly transition to the northeast Saturday
night. Will keep the trend of decrease pops Saturday night. By
Sunday, some ridging and subsidence at least through Sunday
morning. Could still see some lingering light rain showers early
along with patchy fog. After a cool, wet Saturday with highs
around 50, the temperatures are expected to moderate back into the
low 60s. The best chance of showers and thunderstorms Sunday will
over the elevated terrain Sunday afternoon. Some of this will
spread eastward across the I-25 corridor late in the day and in
the evening. No changes regarding the extended forecast with
warmer temperatures and a chance of mainly afternoon and evening
thunderstorms each day.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1103 AM MDT Fri May 18 2018
Models keep some direction of upslope low level winds going at
DIA the rest of day, tonight and Saturday. Satellite pictures are
showing the Stratus deck over the airport thinning right now.
This trend looks to continue. Not sure if the current ceiling
will ever totally go away, and the afternoon convection will
likely bring ceilings back in no later than 22Z this afternoon.
Will keep them pretty low.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 3 PM MDT this afternoon through Saturday
evening for COZ035-036-038>040-042>045-048>051.
Winter Storm Watch from 9 PM MDT this evening through Saturday
afternoon for COZ033-034.
&&
UPDATE...RJK
SHORT TERM...Meier
LONG TERM...Cooper
AVIATION...RJK
Hazardous weather outlook, May 18, 10:33 AM MST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1133 AM MDT Fri May 18 2018
COZ030>051-191745-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1133 AM MDT Fri May 18 2018
...Flood Watch for much of northeast Colorado later this
afternoon through Saturday evening...
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Showers and thunderstorms are already developing over the
mountains and high valleys. Numerous showers and thunderstorms
will develop and move eastward across northeast Colorado through
the late afternoon and evening. Some of the storms are expected to
become severe with hail up to 1.5 inches and wind gusts to 60
mph.
Heavy rain and flooding is possible later this afternoon through
Saturday for the foothills and plains of the forecast area. The
high mountains can expected snow later this evening into Saturday
morning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Moderate to heavy rainfall will be possible primarily north of
line from around Denver to Akron on Saturday, with less intense
rainfall south towards the Palmer Divide. Heavy snow potential
will exist particularly in the mountains of western Larimer and
western Boulder counties where the strongest northeasterly upslope
will occur. In the warmer foothills of Larimer and Boulder
counties, the heavy rainfall will elevate the risk of flooding.
Precipitation will gradually decrease Saturday night as a slow
moving storm system starts to shift to the northeast. It will be
drier on Sunday with a chance of showers and thunderstorms mainly
over the higher terrain by the afternoon hours. Temperatures will
be cooler this weekend, then warm up again early next week with a
chance of afternoon and evening thunderstorms each day.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed after 2 PM today.
In the hours before
Special weather statement, May 18, 1:21 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Denver CO
221 PM MDT FRI MAY 18 2018
COZ034-182100-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-
221 PM MDT FRI MAY 18 2018
...SPECIAL WEATHER STATEMENT...
At 220 PM MDT, Doppler radar was tracking a strong thunderstorm near
Empire, or 40 miles west of Denver, moving northeast at 12 mph.
Half inch hail will be possible with this storm and accumulating
hail is likely, creating potetnially hazardous driving conditions.
Locations impacted include...
Winter Park, Central City, Silver Plume, East Portal, Berthoud Pass,
Dumont, Berthoud Falls, St Marys Glacier and Aspen Springs.
LAT...LON 3994 10574 3986 10547 3984 10547 3982 10549
3984 10551 3983 10555 3981 10552 3978 10555
3981 10559 3980 10561 3978 10559 3977 10562
3976 10573 3975 10569 3970 10571 3976 10565
3976 10558 3965 10572 3978 10588
TIME...MOT...LOC 2020Z 226DEG 13KT 3977 10573
SCHLATTERTornado, Larimer
- When
- May 18, 1:39 PM MST to 1:40 PM MST
- Where
- Larimer County, 8.17 mi SW of Estes Park
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 25 yd
- Reported by
- Social Media
- Coordinates
- 40.313, -105.648
A weak tornado touched down briefly near Bear Lake with no observable damage.
Hail, Boulder
- When
- May 18, 2:15 PM MST
- Where
- Boulder County, 2.07 mi S of Boulder
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.990, -105.270
Hail, Boulder
- When
- May 18, 2:17 PM MST
- Where
- Boulder County, 2.33 mi NNW of Marshall
- Measured
- 0.75 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 39.980, -105.250
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flow in North Carolina, May 18 to 19, 20181 death · $589,000 · 9 events
- Rip Current in Florida, May 18, 20181 death · 1 event
- Flash Flooding and Heavy Rain in Virginia, May 18 to 19, 2018$10 million · 13 events
- Flash Flooding and Flood in North Carolina, May 18 to 19, 2018$1.4 million · 12 events
- Tornadoes and Hail in Kansas, May 18, 2018$50,000 · EF0 · 36 events
- Flash Flooding and Debris Flows in Kentucky, May 18, 2018$103,000 · 7 events
- Flash Flooding and Lightning Strikes in Kentucky, May 18, 2018$75,000 · 8 events
- Damaging Wind and High Wind in Nebraska, May 18, 2018$100,000 · 61 kt wind · 2 events
- Flooding in Idaho, May 18, 2018$70,000 · 2 events
- Flash Flood and Hail in Louisiana, May 18, 2018$51,000 · 1 in hail · 7 events
- Flash Flood and Heavy Rain in South Dakota, May 18, 2018$50,000 · 2 events
- Damaging Wind in Mississippi, May 18, 2018$50,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745466, 745464, 745465.